Andrew Linklater, DVM, DACVECC, practices at Lakeshore Veterinary Specialists in Glendale, Wisconsin, where he oversees the emergency and critical care department and advanced training program. He earned his DVM from Western College of Veterinary Medicine in Saskatoon, Canada, and completed an internship in Los Angeles, California, before pursuing a residency at the Animal Emergency Center in Milwaukee, Wisconsin. Dr. Linklater has authored 2 veterinary textbooks and several publications and has lectured nationally and internationally. His professional interests include trauma, surgical emergencies, mechanical ventilation, and transfusion medicine.
Which of the following drugs would be appropriate for this patient?
Based on the information provided, how would you grade the following drugs and why?
Correct ResponseSafeMost dogs with tracheal collapse have inflammation and irritation of the tracheal mucosa, which occur with direct contact of opposing mucosal surfaces and can worsen in times of stress or excitement (ie, when respiratory rate, effort, and cough increase). Treating inflammation with glucocorticoids (eg, prednisone) is essential to help control cough, which can exacerbate the disease process. High doses may lead to muscle wasting, panting, and hepatomegaly, all of which may exacerbate clinical signs of tracheal collapse. Although it is ideal to wean prednisone over a period of days to months, some patients may require lifelong steroid therapy if underlying bronchial disease is present. Inhaled steroids (eg, fluticasone) may be an alternate therapy in select patients that can tolerate administration.1
Correct ResponseDo Not UseMost dogs with tracheal collapse receive glucocorticoids on emergency presentation. Concurrent administration of NSAIDs (eg, meloxicam) is contraindicated because of high risk for GI ulceration or perforation. Other categories of sedatives and/or analgesia may be necessary in patients that require pain control; hydrocodone or butorphanol can control pain while also providing cough suppression and sedation.1,2
Correct ResponseSafePoor mucociliary clearance of commensal organisms can lead to secondary bacterial tracheobronchitis. Patients with tracheal collapse or that have been exposed to groups of dogs (eg, at kennels, parks, daycare, boarding facilities) may have a higher risk for infectious tracheobronchitis (ie, kennel cough [eg, Bordetella bronchiseptica]). Although simple tracheal bacterial infections can resolve without treatment in many normal dogs, dogs with tracheal collapse may require short-term use of antibiotics. Other first-line antibiotics may include potentiated sulfonamides or azithromycin; amoxicillin–clavulanic acid has variable distribution into bronchial secretions.3,4 Antibiotics ideally should be chosen based on culture and susceptibility results.
Correct ResponseDo Not UseDogs with tracheal collapse may require intermittent short courses of antibiotics due to poor mucociliary clearance of commensal organisms. However, cephalosporins generally have insufficient coverage for organisms commonly associated with tracheal infection (eg, B bronchispetica, Mycoplasma spp), and cephalexin does not have sufficient penetration into the airways and bronchial secretions.3-5 Thus, doxycycline or azithromycin may be more effective for these patients.
Correct ResponseSafeHydrocodone, a narcotic antitussive agent, is a standard therapy for tracheal collapse used to minimize recurrent episodes of coughing. Decreasing coughing can minimize recurrent tracheal inflammation that occurs with repeated mucosa–mucosa contact. Hydrocodone also provides a level of sedation and mild analgesia necessary for many patients.
Correct ResponseCautionAlthough methylxanthine bronchodilators have no effect on the trachea, bronchodilation may be indicated in patients with evidence of concurrent bronchitis. Small airway dilation may decrease airway pressure in the trachea in sufficient amounts to decrease signs of tracheal collapse. In addition, the phosphodiesterase-mediated anti-inflammatory effects associated with theophylline may be helpful.2 However, at high doses, theophylline can cause restlessness, tachyarrhythmias, vomiting, and/or seizures. Excess stimulation may increase the patient’s tidal volume and exacerbate tracheal collapse. In addition, because theophylline inhibits cytochrome P450, it often has clinically significant drug interactions.
Correct ResponseSafeButorphanol is an opioid antitussive agent often used as a first-line therapy in patients with tracheal collapse. It can be administered orally for chronic cough suppression or via injection for sedation in an acute crisis. Opioids have been associated with improvement of dyspnea (or the feeling of “air hunger”) in humans6,7 and can relax the patient, thereby decreasing airway pressure and possibly minimizing tracheal collapse. Careful monitoring is recommended when combining butorphanol with other sedatives.
Correct ResponseCautionCodeine is a narcotic antitussive that can be used as an alternative to hydrocodone in dogs that require either additional analgesia or additional cough suppression. Caution should be used when prescribing codeine, as many formulations are mixed with acetaminophen. Use of codeine with hydrocodone is not recommended and can cause excessive sedation.
Correct ResponseCautionAlthough dextromethorphan is considered a non-narcotic cough suppressant,1,2 it is less effective as compared with hydrocodone or butorphanol. Due in part to the drug’s complex pharmacokinetics, it is uncommonly used to treat tracheal collapse; however, it may be considered in patients with poor response to or experiencing intolerable side effects from other antitussives.
Excessive sedation, along with other side effects (eg, hyperexcitability), may occur when dextromethorphan is combined with hydrocodone or codeine. Over-the-counter dextromethorphan may be formulated with other medications (eg, acetaminophen, codeine, pseudoephedrine, doxylamine, diphenhydramine) and thus should be prescribed as a single agent.
Correct ResponseCautionAcepromazine, a phenothiazine tranquilizer, is a potent sedative available for either injection or oral administration. Although it can be used in patients with moderate-to-severe upper airway obstruction, such as tracheal collapse, acepromazine should be avoided in dogs with concurrent cardiac disease, as it can decrease cardiac output and lower blood pressure.